Virginia, 2006

Flash Flood in Virginia, June 27, 2006

June 27, 2006 · NWS RNK · 1 event in 1 county or zone

Several Roads were closed due to a washout in Buckingham county including State Route 662 from Highway 56 to Route 661, Route 805 and Route 737 between Route 601 and Route 664.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Several Roads were closed due to a washout in Buckingham county including State Route 662 from Highway 56 to Route 661, Route 805 and Route 737 between Route 601 and Route 664.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 27, 6:40 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 27, 6:40 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 PM EDT TUE JUN 27 2006

.AVIATION...
SIGNIFICANT RAIN HAS CLEARED ALL TAF SITES AND EXPECT DRY
CONDITIONS FOR THE NEXT 24 HOURS EXCEPT FOR ISOLATED CONVECTION THIS
EVENING NEAR BLF AND ANYWHERE TMRW. WET GROUND AND CLEARING SKIES
TNGT SHUD RESULT IN FOG DEVELOPMENT IN MOST PLACES. LOOKING FOR
MOST DENSE FOG TO BE AT LWB/LYH/DAN...WHICH WILL BURN OFF DURING
THE MID MORNING.

&&

.PREV DISCUSSION...
 (ISSUED 654 PM EDT TUE JUN 27 2006)

SHORT TERM /REST OF TONIGHT/...
WILL BE UPDATING AT 7PM TO EXPIRE THE FLASH FLOOD WATCH SINCE
RAINFALL HAS PULLED OUT OF ALL BUT THE FAR EASTERN PORTIONS OF
THE FCST AREA. ANY FLOODING PROBLEMS THAT CURRENTLY EXIST SHOULD
BE TAPERING OFF OVER THE NEXT COUPLE HOURS.

PREV DISCUSSION...
 (ISSUED 330 PM EDT TUE JUN 27 2006)

SHORT TERM /TONIGHT THROUGH FRIDAY/...

THE END OF THE RAIN IS FINALLY IN SIGHT LATE MORNING ANALYSIS
SHOWED UPPER TROUGH TO THE WEST EVER SO SLOWLY MAKING PROGRESS
EASTWARD...WITH DRY AIR PUNCH ATTEMPTING TO SURGE UP INTO THE CWA
FROM THE SOUTHWEST. TROPICAL LOW COMING ONSHORE INTO NORTH CAROLINA
DELAYING ANY SIGNIFICANT EASTWARD PROGRESSION OF FRONTAL
BOUNDARY...HOWEVER AS LOW TRACKS NORTHWARD THIS EVENING...FRONT WILL
FINALLY SHIFT EAST WITH DRIER AIR MAKING FULL PROGRESS INTO THE
REGION. THUS WILL TAPER POPS FAIRLY QUICKLY TONIGHT WITH NORTHEAST
AREAS LAST TO SEE THE END OF THE RAIN GIVEN TRACK OF SFC SYSTEM.
HAVE SEEN A BIT OF CONVECTION FIRE UP ACRS EASTERN TN IN AREA OF
ENHANCED DIFLUENCE ALOFT WITH APPROACHING JET...AND COULD SEE JUST A
LITTLE BIT OF THIS WORK INTO WESTERN AREAS EARLY ON.
OTHERWISE...ANTICIPATE MAINLY DRY CONDS OVERNIGHT WITH CLEARING.
HOWEVER...WITH AMPLE MOISTURE FROM RECENT HEAVY RAINFALL...LIKELY TO
SEE AREAS OF FOG IF NOT WIDESPREAD DENSE FOG DEVELOPMENT DESPITE
SOME INFLUX OF DRIER AIR. WILL PUNT THE ISSUE OF ANY FOG ADVISORY TO
EVENING SHIFT GIVEN PLENTY OF ONGOING FLOOD PRODUCTS...HOWEVER WILL
CANCEL THE FLASH FLOOD WATCH FOR ROUGHLY THE SOUTHWEST HALF OF THE
AREA GIVEN END OF RAINFALL.

UPR TROUGH FINALLY SHIFTS EAST TOMORROW AND THROUGH FRIDAY...WITH
SLIGHTLY COOLER AIR ALOFT ALLOWING FOR A CONTINUATION OF COOLER
TEMPS...ALTHOUGH WARMER THAN THE LAST FEW DAYS. EXPECT PLENTY OF CU
DEVELOPMENT AS WELL GIVEN ANTECEDENT WET CONDITIONS WHICH SHOULD
HELP HOLD TEMPS IN CHECK ALONG WITH MAIN INSOLATION GOING TO TRY TO
EVAPORATE SFC WATER...AT LEAST INITIALLY.

SFC FRONT LOOKS TO GET HUNG UP AGAIN ACRS THE PIEDMONT THROUGH THE
LATTER HALF OF THE SHORT TERM AS SFC RIDGE OVR THE WESTERN ATLANTIC
REFUSES TO GIVE UP. THIS IN COMBO WITH PIECES OF ENERGY RIDING THRU
THE APPROACHING UPR TROUGH LIKELY TO SPARK AT LEAST ISOLD CONVECTION
TOMORROW AND THURSDAY AFTNS BEFORE SFC RIDGE BUILDS INTO THE AREA ON
FRIDAY...THUS SHUNTING FRONT OFF TO THE EAST AND CUTTING OFF PRECIP
CHANCES.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

WARMUP ON TAP AS SFC RIDGE TRANSLATES EASTWARD INTO THE WESTERN
ATLANTIC...WITH UPR RIDGING ATTEMPTING TO TAKE HOLD BUT FIGHTING A
RETURN TO EASTERN CONUS TROUGHING AS EVIDENCED BY LATEST ENSEMBLE
GUIDANCE. GIVEN BERMUDA HIGH-TYPE SETUP...ANTICIPATE TEMPS TO BE AT
OR ABOVE NORMAL. HOWEVER...GFS CONTINUES TO ADVERTISE FRONTAL
BOUNDARY STALLING ACRS THE REGION WITH CONTINUED CONVECTIVE CHANCES
THRU MUCH OF THE LATTER HALF OF THE PERIOD. GIVEN MAJOR DIFFERENCES
AMONG VARIOUS MODELS...HAVE FOLLOWED HPC GUIDANCE FOR THE MOST PART
WITH ONLY MINOR TWEAKS TO TEMPS AND POPS.

AVIATION...

IMPROVING CONDITIONS THRU THE PERIOD...WITH IFR/MVFR CIGS GIVING
WAY TO CLEARING TONIGHT AS SYSTEM FINALLY DEPARTS THE AREA.
HOWEVER...GIVEN PLENTY OF LOW LEVEL MOISTURE AND
CLEARING...ANTICIPATE FOG DEVELOPMENT OVERNIGHT...WITH POTENTIAL
FOR A PERIOD OF LIFR OR EVEN LOWER IN MANY AREAS. CU/STRATOCU
DEVELOPMENT EXPECTED TOMORROW WITH ONLY AN OUTSIDE CHANCE FOR A
FEW TSRA AS UPPER TROUGH APPROACHES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS
Hazardous weather outlook, Jun 27, 7:29 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 PM EDT TUE JUN 27 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-281000-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
829 PM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 27, 4:06 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      10 W CHATHAM            36.82N 79.58W
06/27/2006                   PITTSYLVANIA       VA   EMERGENCY MNGR

            STATE ROAD 649 FLOODED AND WASHED OUT

&&

PC
Local storm report, Jun 27, 6:56 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      WINGINA                 37.63N 78.72W
06/27/2006                   BUCKINGHAM         VA   DEPT OF HIGHWAYS

            ROAD CLOSURES DUE TO HIGH WATER. STATE ROUTE 737 FROM
            ROUTE 664 TO ROUTE 601. ALSO STATE ROUTE 644 FROM ROUTE
            637 TO ROUTE 604.

&&

JSTEWART
Special weather statement, Jun 27, 7:20 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 PM EDT TUE JUN 27 2006

VAZ058-280115-
HALIFAX VA-
820 PM EDT TUE JUN 27 2006

...THUNDERSTORMS WITH HEAVY RAINS...

AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
CLOVER TO 2 MILES WEST OF VIRGILINA...MOVING EAST AT 30 MPH. THE LINE
OF SHOWERS AND THUNDERSTORMS WILL BE NEAR HITESBURG BY 840 PM EDT.
THESE STORMS ARE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS.

RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE WITH THESE STORMS.
PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF FLOODING TO THE NATIONAL
WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

KK

The radar

The Norfolk radar (KAKQ), 150 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Buckingham

When
June 27, 7:30 PM EST to 8:30 PM EST
Where
Buckingham County, 7 mi WNW of Buckingham
Property damage
$55,000
Reported by
LAW ENFORCEMENT
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516300.